Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 58, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at May 8, 2003, 4:02 AM EDT for New Hanover County, North Carolina. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2003, 4:02 AM EDT (08:02 UTC)
- Expired
- May 8, 2003, 4:45 AM EDT
- In force
- 43 min
- Issued by
- NWS Wilmington, NC
- Area
- Counties, with a storm outline in the text
County New Hanover County, NC
The radar
The Wilmington radar (KLTX), 65 km from the middle of the area, began a volume at 08:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 8.0 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 906 J/kg
- Mixed-layer CIN
- -92 J/kg
- Mixed-layer LCL
- 1203 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 144 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.1
The text
As transmitted, in the capitals the NWS used until 2016.
947 WUUS52 KILM 080802 SVRILM NCC129-080845- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 402 AM EDT THU MAY 8 2003 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NEW HANOVER COUNTY IN SOUTHEAST NORTH CAROLINA * UNTIL 445 AM EDT * AT 354 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS OVER WRIGHTSBORO...OR ABOUT OVER WILMINGTON...MOVING EAST AT 50 MPH. MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES IN THE WARNED AREA. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON NC. LAT...LON 3437 7781 3429 7774 3417 7788 3433 7794 $$ RAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:50 AM EDT, 1 hour 12 minutes earlier.
Area forecast discussion, May 8, 2:50 AM EDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 250 AM EDT THU MAY 8 2003 HIGH PRESSURE TO CONTINUE GIVING THE AREA ITS FIRST REAL DOSE OF SUMMER INTO THE WEEKEND. ETA SHOWING SUMMER-LIKE INSTABILITY THROUGH THE PERIOD WITH AFTERNOON VALUES AROUND 2500 J/KG. MODEL GUIDANCE SHOWING LITTLE IMPETUS FOR LIFT DURING MAX HEATING THOUGH. ABOUT THE ONLY FOCUS THAT APPEARS TO BE AVAILABLE TODAY AND FRIDAY IS THE RESULTANT WIND BOUNDARY AND ANY OUTFLOWS THAT MAY RESULT FROM ISOLATED TO WIDELY SCATTERED CONVECTION. PLAN TO MAINTAIN SMALL POPS FOR AFTERNOON AND EVENING HOURS BOTH DAYS. IN THE EXTENDED...GFS SHOWING A FASTER FRONTAL PROGRESSION THAN PREVIOUSLY INDICATED...POSSIBLY ENDING PRECIPITATION BY DAYBREAK MON. PLAN TO REDUCE OR ELIMINATE POPS IN THE MONDAY THROUGH WEDNESDAY PERIOD. MARINE: JUST NOT SEEING THE SCA CONDITIONS DEVELOP AS EARLIER ANTICIPATED ON THE NRN WATERS. MODELS ALSO SEEM TO HAVE BACKED OFF ON THE STRONGER WINDS FOR EARLY THIS MORNING...AND WW3 DATA SHOWS SEAS NO GREATER THAN 4 FT TODAY. WILL THEREFORE DISCONTINUE THE SMALL CRAFT ADVISORY AND GO WITHOUT ANY HEADLINES TODAY. SW FLOW WILL CONTINUE UNTIL A COLD FRONT CROSSES THE REGION SUN NIGHT. SW FLOW AHEAD OF THE FRONT MAY REACH SMALL CRAFT ADVISORY LEVELS ON THE NRN WATERS. W TO NW FLOW TO FOLLOW ON MON BEHIND THE FRONT. FCSTID = 31 PRELIMINARY NUMBERS: ILM 89 70 87 72 / 20 20 20 20 LBT 91 68 91 70 / 20 20 20 20 FLO 91 69 91 70 / 20 20 20 20 MYR 85 71 84 72 / 20 20 20 20 .ILM... NC...NONE. SC...NONE. PUBLIC: RAN MARINE: TRA
Hazardous weather outlook, May 7, 10:28 PM EDT, 5 hours 34 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-080430- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE WILMINGTON NC 1028 PM EDT WED MAY 7 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .TONIGHT... THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS AFTER MIDNIGHT. SOME OF THESE THUNDERSTORMS MAY BECOME STRONG...PRODUCING GUSTY WINDS AND SMALL HAIL. .DAYS THURSDAY THROUGH TUESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NO LONGER EXPECTED TONIGHT. JAQ
In the hours before
Special weather statement, May 7, 10:34 PM EDT, 5 hours 28 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-080330- SEVERE WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE WILMINGTON NC 1034 PM EDT WED MAY 7 2003 ...THREAT FOR SEVERE THUNDERSTORMS HAS DIMINISHED... THERE IS A CHANCE FOR SHOWERS AND POSSIBLY A FEW THUNDERSTORMS AFTER MIDNIGHT ACROSS SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. WHILE ANY THUNDERSTORM MAY BE ACCOMPANIED BY FREQUENT LIGHTNING STRIKES...HEAVY RAIN...GUSTY WINDS AND SMALL HAIL...THE THREAT FOR SEVERE WEATHER HAS DIMINISHED. SKYWARN SPOTTER ACTIVATION IS NO LONGER EXPECTED TONIGHT. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT HTTP://WWW.ERH.NOAA.GOV/ILM JAQ
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 4:08 AM EDT | Special Marine Warning | ILM | 97 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.